February 20, 2009
FOLLOWING the hospitalisation of two teenage girls in Valencia as a result of a reaction to the cervical cancer jab, medics reveal similar cases have cropped up in other countries.
The Network of Women Health Professionals, and the Analysis and Health Programmes Centre (CAPS) have told health minister Bernat Soria that over 10,000 adverse reactions to the injection have been recorded in the USA.
They have called for a moratorium on the drug Gardasil, which is being administered to all girls born in 1994.
They discovered this by consulting the VAERS system, which allows doctors all over the world to keep abreast of reactions to drugs and food.
Their report does not specify how many women in total have been vaccinated, but says that of the 10,000 who received the inoculation a total of 458 were hospitalised and 29 have died.
Other symptoms include loss of consciousness, fainting, convulsions and pains.
In 34 cases the women suffered blood clots, nine had heart failure and a further 51 suffered hair loss.
Before Gardasil was authorised, it had only been tested on 1,200 girls under the age of 16 and that up to November 2008 a total of nine deaths, four embolisms, four heart failures, nine cases of lupus and two of vasculitis were recorded.
Medics also say the vaccination only immunises against two strains of the human papiloma virus, which are only responsible for around 28 per cent of cases of cervical cancer in Spain.